Florida, 2003Rip Current in Florida, June 8, 2003
June 8, 2003 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 10
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 8, 1:12 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 8, 1:12 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT SUN JUN 8 2003
LATEST SURFACE MAP STILL SHOWS A WEAK SURFACE TROUGH ACROSS SOUTH
ALABAMA. PRECIPITATION TODAY HAS BEEN CONFINED ALONG A WEAK SHEAR
ZONE LOCATED ALONG THE COASTAL COUNTIES. SOME OF THIS PRECIPITATION
MAY LINGER INTO THE EVENING AND WILL LEAVE IN A SLIGHT CHANCE OF
RAIN IN THESE AREAS. PATCHY FOG SHOULD DEVELOP ACROSS CWA AFTER
MIDNIGHT. WILL USE A BLEND OF GFS AND ETA MODELS FOR FORECAST. WEAK
TROUGH WILL SLOWLY LIFT NORTHEAST AND DISSIPATE ON MONDAY AS HIGH
PRESSURE BUILDS ACROSS THE AREA. THIS WILL ALLOW DRIER AIR TO
FILTER INTO THE AREA FROM THE NORTH SO SHOULD SEE ONLY SLIGHT CHANCE
FOR RAIN ON MONDAY. HIGH PRESSURE WILL CONTINUE ACROSS AREA THROUGH
TUESDAY WITH A SLIGHT INCREASE IN MOISTURE IN OUR WESTERN ZONES
TUESDAY NIGHT AS ANOTHER WEAK FRONT ACROSS THE OHIO VALLEY MOVES
EAST. WEAK FRONT WILL REMAIN NORTH OF US AS MOST OF CWA REMAINS
UNDER HIGH PRESSURE RIDGE. 500 MILLIBAR FLOW WILL BECOME WNW MONDAY
AND TUESDAY AS UPPER RIDGE BUILDS ACROSS AREA. THE FLOW WILL THEN
BECOME MORE ZONAL ON WEDNESDAY. WILL SEE A SLIGHT INCREASE IN RAIN
CHANCES ON WEDNESDAY AS MOISTURE INCREASES AND WEAK IMPULSES MOVE
THROUGH THE WESTERLY FLOW. TEMPS SHOULD BE NORMAL FOR THE NEXT
THREE DAYS.
.EXTENDED...500 MILLIBAR FLOW WILL REMAIN GENERALLY ZONAL THURSDAY
THROUGH SUNDAY. THERE WILL BE AT LEAST A CHANCE OF PRECIPITATION
THOUGH THIS PERIOD AS WEAK IMPULSES MOVE THROUGH THE WESTERLY FLOW
AND MOISTURE LEVELS REMAIN QUITE HIGH (PRECIPITABLE WATER VALUES
REMAIN 1.8 INCHES) OVER CWA. TEMPS WILL REMAIN ABOUT NORMAL.
.MARINE...HIGH PRESSURE WILL BUILD ACROSS THE MARINE AREA AND
MAINTAIN LIGHT ONSHORE FLOW THROUGH THE WEEK WITH SEAS SUBSIDING
THROUGH MONDAY NIGHT.
.FIRE...DRIER AIRMASS FILTERS INTO THE LOWER MISSISSIPPI RIVER VALLEY
AND SE U.S. INTO TUESDAY. HOWEVER...DAYTIME RH LEVELS SHOULD REMAIN
ABOVE THE CRITICAL LEVELS BOTH MONDAY AND TUESDAY.
01/PUBLIC
29/MARINE/FIRE
.PRELIMINARY TEMPS / POPS...
MOBILE 70 90 73 91 / 10 20 10 20
PENSACOLA 73 90 75 90 / 10 20 10 20
DESTIN 77 83 77 84 / 20 20 10 20
EVERGREEN 68 90 69 92 / 10 20 10 20
WAYNESBORO 67 90 70 92 / 10 20 10 20
CAMDEN 67 91 69 93 / 10 20 10 20
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 8, 4:10 AM CST, 10 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT SUN JUN 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
A WEAK TROUGH OF LOW PRESSURE WILL PROVIDE THE FOCUS FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE BETTER CHANCE FOR
STORMS WILL BE MAINLY OVER THE COASTAL COUNTIES AND JUST OFFSHORE. A
FEW STORMS COULD PRODUCE WIND GUSTS TO NEAR 40 MPH.
OTHERWISE...NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)
A MOIST AND MODERATELY UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO
OCCASIONALLY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY.
OTHERWISE...NO SEVERE OR HAZARDOUS WEATHER IS ANTICIPATED MONDAY
THROUGH SATURDAY AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED
TO BE NECESSARY THROUGH TONIGHT.
Rip Current, Okaloosa
- When
- June 8, 2:15 PM CST to 2:20 PM CST
- Where
- Okaloosa County, Destin
- Deaths
- 1 direct, 0 indirect
- Injuries
- 10 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.665, -86.592 (the zone’s center; the record gives no point)
A thirty one year old female from Indiana jumped into the gulf to rescue her son who was having trouble swimming in the rough surf. Both of them were pulled out of the rough water and transported to a local hospital. She was pronounced dead and her son was treated and released. The drowning occurred around James Lee Park where red flags warning of dangerous surf were flying. The drownings in Okaloosa county were part of a rash of drownings that occurred along the beaches of Walton and Okaloosa counties on this date. Six people drowned in Walton county that day. The rough water was the result of swells of four to six feet moving ashore. Ten people along the Okaloosa county beaches had to be transported to local hospitals where they were treated and released. Many others had to be pulled from the rough surf where they were treated on the beach . Officials were flying and driving along the beaches to warn people of the dangerous surf. People would exit the water and then go back in after the officials had left.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20036 deaths · 1 event
- Rip Current in Florida, June 8, 20031 death · 1 event
- Tornadoes and Hail in Michigan, June 8, 2003$306,000 · F1 · 15 events
- Tornadoes and Hail in Michigan, June 8, 2003$657,000 · F0 · 17 events
- Hail in Texas, June 8, 2003$250,000 · 1.75 in hail · 2 events
- Damaging Winds in New York, June 8, 2003$55,000 · 65 kt wind · 5 events
- Damaging Winds in Ohio, June 8, 20033 injured · $15,000 · 50 kt wind · 2 events
- Damaging Wind in Pennsylvania, June 8, 2003$35,000 · 50 kt wind · 1 event
- Flooding and Damaging Winds in Ohio, June 8, 2003$18,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Texas, June 8, 2003$20,000 · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, June 8, 2003$20,000 · 78 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, June 8, 2003$11,000 · 65 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373538.